North Carolina, 2010

Flash Flooding and Damaging Winds in North Carolina, August 5, 2010

August 5, 2010 · NWS RNK · 33 events in 7 counties and zones

A cold front crossed into the area at peak heating of the day creating high instability along with moderate shear. Scattered thunderstorms developed ahead of the front as well as more organized lines closer to the front, producing downburst winds but very little hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front crossed into the area at peak heating of the day creating high instability along with moderate shear. Scattered thunderstorms developed ahead of the front as well as more organized lines closer to the front, producing downburst winds but very little hail. In addition, there was some training of cells which resulted in isolated flash flooding. The severe weather and flooding occurred primarily in the foothills and over the Piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 5, 9:18 AM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 5, 9:18 AM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1018 AM EDT THU AUG 5 2010

.SYNOPSIS...
A COLD FRONT APPROACHES THE REGION FROM THE NORTH TODAY AND STALLS
NEAR THE VIRGINIA/NORTH CAROLINA BORDER FRIDAY MORNING. THIS FRONT
WILL FINALLY GET SCOOTED SOUTH BY FRIDAY NIGHT AS HIGH PRESSURE
PUSHES IN FROM THE GREAT LAKES. A WEDGE OF HIGH PRESSURE WILL
SETTLE ALONG THE NEW ENGLAND AND MIDDLE ATLANTIC COASTS THIS
WEEKEND.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
LARGEST THETA E GRADIENT OVER KENTUCKY...WITH A FEW SHWS/STORMS
ALREADY FORMING THERE. THIS AIRMASS WILL SPREAD EAST AHEAD OF THE
COLD FRONT INTO THE BLF/JFZ/GEV CORRIDOR FIRST THIS AFTERNOON.
LOCAL MODEL RUNS IN GOOD AGREEMENT WITH PLACING FIRST OUTBREAK OF
STORMS IN THAT REGION...THEN SPREADING EAST...BEFORE STORMS BECOME
MORE NUMEROUS LATE THIS AFTERNOON. HIGHEST POPS FOCUSED ACROSS THE
SOUTHERN HALF OF THE CWA. BEST REGION FOR SVR THIS AFTERNOON WILL
BE EXTREME SW VA/SE WEST VA/NW NC BUT STRONG STORMS POSSIBLE
REGIONWIDE. NUMEROUS OUTFLOWS ALREADY EVIDENT ON VIS SATELLITE
ACROSS CENTRAL AND WESTERN KENTUCKY...THESE WILL BE THE CATALYST
FOR DEVELOPMENT. SPC HAS ALREADY HIGHLIGHTED THESE PARTS FOR A
POSSIBLE WATCH DESPITE THE ABSENCE OF LARGE SCALE FORCING. ADD
MORE STRONGER WORDING TO WX GRIDS FOR THESE PARTS. FLASH FLOOD
WATCH CONTINUES WITH TRAINING/BACKBUILDING A THREAT THIS
PM...ESPECIALLY ACROSS TAZEWELL COUNTY...WHERE HVY RAIN FELL WITH
LAST NIGHTS MCS. CLOUD FREE SKY OUT EAST WILL PRODUCE HEAT INDICES
RATHER CLOSE TO ADVISORY LEVELS...WITH MAX T POSSIBLY RUNNING A
LITTLE WARMER THAN EARLIER FORECAST. WILL JUST CONTINUE HWO
MENTION ATTM.

PREV DISC...

FORECAST AREA TODAY WILL AGAIN BE IN A FAVORABLE ENVIRONMENT FOR
SCT-NUMEROUS SHRA/TSRA. FOLLOWING A WEAKENING COMPLEX ACROSS CENTRAL
WV THIS MORNING WILL BRUSH THE NRN CWA. ANOTHER AREA OF CONVECTION
RESIDES ACROSS SE KY AND IS PUSHING EAST ALONG A THETA-E/INSTABILITY
GRADIENT. THE AIRMASS IS LEAST UNSTABLE ACROSS OUR WRN CWA
ATTM...BUT REMAINS SO MOIST THAT SHOWERS SHOULD HOLD TOGETHER AND
MAKE IT INTO THE SW VA AREA TOWARD 12Z.

SPC HAS US OUTLOOKED...AND GIVEN THE HIGH INSTABILITY SHOWN BY THE
MODELS THIS AFTERNOON...ITS NO SURPRISE. BEST DYNAMICS WILL STAY
MAINLY NORTH OF US WHERE BULK SHEAR IS 35 KNOTS OR MORE...BUT WITH
THE TROUGH ACROSS JAMES BAY AMPIFYING SOME...THE HIGHER WIND SPEEDS
COULD START TO SAG SOUTH. MAIN THREAT THEREFORE FROM THUNDERSTORMS
WILL BE DAMAGING WINDS...OR WET MICROBURSTS GIVEN THE HIGH PWATS.

ALSO LOOKING AT THE POTENTIAL FOR FLASH FLOODING AS 1 HR GUIDANCE
OVER THE FAR WEST IS BETWEEN 1 TO 1.5 INCHES. ANY TRAINING OF STORMS
COMBINED WITH PWATS OF 1.5 TO 2 INCHES COULD POSE A PROBLEM. SOME
AREAS SUCH AS WRN TAZEWELL AND SMYTH HAVE HAD OVER 1.5 TO 2 INCHES
OF RAIN SINCE EARLY WED MORNING. THEREFORE...WILL HOIST A FLASH
FLOOD WATCH UNTIL 9 PM FOR THE WRN CWA FROM SMYTH COUNTY NWD TO BATH
COUNTY VA.

AS THE DAY PROGRESSES SHOULD SEE COVERAGE OF STORMS INCREASE. HAVE
UPPED POPS TO LIKELY OVER THE WRN CWA AND PORTIONS OF THE SE ALONG
THE HIGHER INSTABILITY GRADIENT...WITH HIGH CHANCE POPS ELSEWHERE.

THE COLD FRONT WILL BE MAINLY NORTH THRU THE DAY AND USUALLY WILL
SEE SOME COMPRESSIONAL WARMING ON WEST FLOW WITH THIS. THE LIMITING
FACTOR TODAY WILL BE CLOUD COVER FROM CONVECTION AND CONVECTION
SPILLOVER. DEWPOINTS WILL STAY GENERALLY IN THE MID TO UPPER 60S
WEST AND UPPER 60S TO AROUND 70 EAST TODAY. AM INCLINED TO GO WITH A
COOLER MET GUIDANCE...AND COMBINED WITH THE DEWPOINTS IS YIELDING
HEAT INDICES AROUND 101 OR 102 AT WORST. WILL KEEP MENTION OF THIS
IN THE HWO FOR OUR FAR ERN COUNTIES.

TONIGHT...THE SFC FRONT WILL MAKE IT AS FAR SOUTH AS SRN VA. ONGOING
CONVECTION THIS EVENING WILL START TO DIMINISH IN THE NORTH WITH
SOME CLEARING POSSIBLE TOWARD DAYBREAK WHILE THE SRN CWA KEEPS A
CHANCE OF SHRA/TSRA AROUND...ALTHOUGH APPEARS BETTER LIFT WILL BE
FROM THE TN VALLEY INTO NC/SC. LOWS WILL BE ABOUT 1-3 DEGREES COOLER
OVER THE NORTHERN CWA AS THE 8H FRONT LAGS BACK ACROSS THE OHIO
VALLEY INTO NRN VA.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY/...
THE COLD FRONT WILL STALL ALONG THE VIRGINIA-NORTH CAROLINA BORDER
ON FRIDAY. THIS WILL KEEP THE DEEP MOISTURE AND THE CHANCE OF
SHOWERS AND THUNDERSTORMS IN THE SOUTHERN HALF OF THE COUNTY WARNING
AREA. SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA WILL STILL GET
INTO THE LOWER 90S FOR HIGHS AS LONG AS THERE ARE SOME BREAKS IN THE
CLOUDS DURING THE MORNING.

FRIDAY NIGHT THE COLD FRONT GETS PUSHED SOUTH OF THE FORECAST AREA.
SURFACE DEW POINTS WILL DROP INTO THE 50S AND 60S AS DRIER AIR MOVES
IN FROM THE NORTH AND NORTHEAST. BY SATURDAY MORNING...850 MB
TEMPERATURES WILL BE +14 TO +16. HAVE LOWERED MINIMUM TEMPERATURES A
FEW DEGREES IN MOST LOCATIONS. ANY PRECIPITATION WILL BE OUT OF THE
SOUTHEAST FORECAST AREA BY SATURDAY MORNING. ENOUGH SUN ON SATURDAY
FOR HIGHS IN THE 80S ACROSS THE COUNTY WARNING AREA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
POSSIBLE WEDGE AND EASTERLY FLOW LOOK STRONGEST ON SUNDAY...AND
THERE IS A LARGE BUST POTENTIAL FOR THIS WEEKENDS TEMPERATURE
FORECAST. MOIST LLVLS AND UPSLOPE FLOW ARE WORTHY OF AT LEAST CHC
POPS ACROSS EXTREME SW VA AND NW NC UP AGAINST THE BLUE RIDGE. FOR
NOW...PLAYED TEMPERATURES IN THE MIDDLE OF THE HIGHEST/LOWEST
MEMBERS OF THE ENSEMBLE GUIDANCE. UPPER HIGH OVER THE CENTRAL
CONUS IS ABLE TO SPREAD EAST AGAIN BY NEXT WEEK AS THE EASTERLY
COMPONENT IS ERASED...ALLOWING FOR ANOTHER WARMUP INTO THE
UPPER 80S MOUNTAINS AND MID/UPPER 90S LOWLANDS AT THE END OF THE
LONG TERM. ATTM...ONLY SLT CHC TO CHC POPS WITH UPSLOPE FLOW THIS
WEEKEND...AND THEN PULSE THUNDERSTORMS AHEAD OF THE NEXT COLD
FRONT...WHICH WAS DELAYED PER THE TIMING OF THE ECMWF AS OPPOSED
TO THE OP GFS.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
SHOWERS HAVE FADED THIS MORNING...BUT EXPECT STORMS TO FIRE UP
AGAIN TOWARD NOON IN THE MTNS AND HEAD INTO THE PIEDMONT THIS
AFTERNOON. MAINTAINED SIMILAR TIMING FROM PREVIOUS TAF
ISSUANCE...AND CONFIDENCE IS HIGH THAT ALL TERMINALS WILL SEE
SHOWERS AND THUNDERSTORMS IN THE VICINITY. WITH THESE STORMS WILL
COME THE POTENTIAL FOR GUSTY WINDS AND HEAVY RAINS WITH SUB VFR CIGS/VSBYS.

MOST MODELS ARE KEEPING THE AREAL COVERAGE MORE CONFINED TO THE
MTNS FROM BLF-LWB THRU EARLY EVENING.

TONIGHT...COLD FRONT STARTS TO SINK SOUTH AND CONVECTION SHOULD
SHIFT TOWARD THE VA/NC BORDER AND WILL LEAVE OUT OF THE TAFS AFTER 00Z/06.

WITH CLEARING POSSIBLE IN THE NORTH LATE TONIGHT THINK FOG WILL
FORM ESPECIALLY AT LWB WHERE LIFR OR LOWER IS POSSIBLE.

CONVECTION WILL BE POSSIBLE ALONG AND SOUTH OF THE VA/NC BORDER
AGAIN FRIDAY WITH POSSIBLE IMPACTS AT KDAN.

DRIER CONDITIONS ARE POSSIBLE THIS WEEKEND INTO MONDAY WITH
OVERNIGHT FOG. A WEDGE OF HIGH PRESSURE MAY BRING SOME LOWER
CLOUDS INTO THE AREA SUNDAY...SUB-VFR POSSIBLE.

&&

.EQUIPMENT...
FAA TECHNICIANS ARE STILL WORKING ON THE ISSUE WITH THE LYH ASOS
OBSERVATIONS BEING TRANSMITTED.

ALSO...THE LYH NOAA WEATHER RADIO TRANSMITTER IS DOWN AND VERIZON
IS GOING TO BE WORKING ON THE PHONE LINES TO TRY AND RESTORE
SERVICE BY LATER THIS MORNING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR VAZ007-009-
     010-020.
NC...NONE.
WV...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR WVZ042>045.

&&

SYNOPSIS...KM/WP
NEAR TERM...KM/WP
SHORT TERM...AMS
LONG TERM...KM
AVIATION...KK/WP
EQUIPMENT...
Hazardous weather outlook, Aug 5, 11:16 AM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1216 PM EDT THU AUG 5 2010

VAZ007-009-010-020-WVZ042>045-061630-
TAZEWELL-SMYTH-BLAND-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
1216 PM EDT THU AUG 5 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH
THE MAIN THREAT BEING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001>004-018>020-VAZ011>019-022>024-032>035-043-061630-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
1216 PM EDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...ESPECIALLY
THIS AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING
WINDS. IN ADDITION...ISOLATED AREAS COULD SEE TORRENTIAL RAINS
THAT COULD CAUSE SOME LOW LYING FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ005-006-VAZ044>047-058-059-061630-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1216 PM EDT THU AUG 5 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WIND
GUSTS. IN ADDITION...TORRENTIAL DOWNPOURS COULD CAUSE SOME LOW
LYING FLOODING.

ALSO...HIGH TEMPERATURES TODAY IN THE MID TO UPPER 90S COMBINED
WITH THE HUMIDITY WILL PUSH HEAT INDICES TO 105 DEGREES FOR A FEW
HOURS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARD WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Aug 5, 7:59 AM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
859 AM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     4 W CHARLOTTE COURT HOU 37.05N 78.71W
08/04/2010                   CHARLOTTE          VA   LAW ENFORCEMENT

            TREE REPORTED DOWN ON FEARSTOWN ROAD.

0950 PM     TSTM WND DMG     1 N CHARLOTTE COURT HOU 37.07N 78.63W
08/04/2010                   CHARLOTTE          VA   LAW ENFORCEMENT

            TREE REPORTED DOWN ON HIGHWAY 47.

1000 PM     TSTM WND DMG     5 SSW CHARLOTTE COURT H 36.98N 78.67W
08/04/2010                   CHARLOTTE          VA   LAW ENFORCEMENT

            TREE REPORTED DOWN ON MOSSING FORD ROAD.

&&

CHENARD
Local storm report, Aug 5, 9:11 AM EST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1011 AM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     10 NNE MOUNTAIN GROVE   38.23N 79.82W
08/04/2010                   BATH               VA   PARK/FOREST SRVC

            SEVERAL TREES DOWN ON THE SIDE OF A SLOPE ALONG THE SHORE
            OF THE UPPER RESERVOIR.

&&

SK
Local storm report, Aug 5, 11:00 AM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND DMG     5 NNW LYNCHBURG CITY    37.49N 79.18W
08/04/2010                   AMHERST            VA   EMERGENCY MNGR

            TREE BLOWN ON TO A HOUSE AT THE INTERSECTION OF ELON ROAD
            AND HORSESHOE BEN ROAD.

&&

CHENARD
Local storm report, Aug 5, 11:06 AM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1206 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     6 E WINGINA             37.62N 78.61W
08/04/2010                   BUCKINGHAM         VA   EMERGENCY MNGR

            TREE DOWN ON POWER LINE ON PATTIE ROAD

0851 PM     TSTM WND DMG     5 NW BUCKINGHAM         37.61N 78.61W
08/04/2010                   BUCKINGHAM         VA   EMERGENCY MNGR

            TREE DOWN ON PATTIE ROAD

0851 PM     TSTM WND DMG     5 NW BUCKINGHAM         37.60N 78.60W
08/04/2010                   BUCKINGHAM         VA   EMERGENCY MNGR

            TWO TREES DOWN ON ROUTE 601

0900 PM     LIGHTNING        2 WSW TOGA              37.49N 78.66W
08/04/2010                   BUCKINGHAM         VA   EMERGENCY MNGR

            LIGHTNING CAUSED DAMAGE TO A TREE WHICH THEN FELL ON A
            HOUSE ALONG UNION CHURCH ROAD.

0905 PM     TSTM WND DMG     4 WNW BUCKINGHAM        37.57N 78.63W
08/04/2010                   BUCKINGHAM         VA   COUNTY OFFICIAL

            TREE DOWN ACROSS SOUTH JAMES RIVER HIGHWAY

0915 PM     TSTM WND DMG     3 SSW SHEPPARDS         37.34N 78.52W
08/04/2010                   BUCKINGHAM         VA   COUNTY OFFICIAL

            TREE DOWN ON DEER RUN ROAD

0919 PM     TSTM WND DMG     4 NE SHEPPARDS          37.43N 78.44W
08/04/2010                   BUCKINGHAM         VA   COUNTY OFFICIAL

            TREE DOWN ON EVANS MILL ROAD. THIS CAUSED TWO
            ACCIDENTS...ONE OF WHICH RESULTED IN AN INJURY.

&&

SK

The radar

The Roanoke radar (KFCX), 136 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Wilkes

When
August 5, 12:41 PM EST
Where
Wilkes County, 1.49 mi SSE of Champion
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.130, -81.310

A tree was brought down by high winds on Rest Home Road.

Thunderstorm Wind, Wilkes

When
August 5, 12:50 PM EST
Where
Wilkes County, 2.67 mi NW of Boomer
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.100, -81.280

A tree was reported down.

Thunderstorm Wind, Wilkes

When
August 5, 1:13 PM EST
Where
Wilkes County, 0.89 mi SE of Champion
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
36.140, -81.310

Numerous trees and power lines were brought down or damaged by the high winds.

Thunderstorm Wind, Wilkes

When
August 5, 1:32 PM EST
Where
Wilkes County, 4.29 mi SSW of Hunting Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.060, -81.100

Numerous large tree limbs were down on Hendren Road and nickel-sized hail fell.

Thunderstorm Wind, Surry

When
August 5, 2:00 PM EST
Where
Surry County, 2.15 mi NNE of Dobson
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.430, -80.710

Several trees were blown down by thunderstorm winds on Red Brush Road.

Thunderstorm Wind, Surry

When
August 5, 2:00 PM EST
Where
Surry County, 3.84 mi SSE of Low Gap
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.480, -80.840

Some large tree branches and trees were down in the area of Blevins Store Road and Ladonia Church Road.

Thunderstorm Wind, Surry

When
August 5, 2:14 PM EST
Where
Surry County, 1.31 mi ENE of Mt Airy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.510, -80.600

A few trees were knocked down on Linville Road.

Thunderstorm Wind, Surry

When
August 5, 2:15 PM EST
Where
Surry County, 0.89 mi NW of Flat Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.510, -80.560

Trees were brought down on East Pine Street near Flat Rock.

Thunderstorm Wind, Stokes

When
August 5, 2:40 PM EST
Where
Stokes County, 1.77 mi SW of Francisco
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.480, -80.390

A tree was reported down on Jackson Road.

Thunderstorm Wind, Stokes

When
August 5, 2:42 PM EST
Where
Stokes County, 1.49 mi NNW of Moores Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.450, -80.360

One tree was blown down onto Vineyard Road.

Thunderstorm Wind, Stokes

When
August 5, 2:42 PM EST
Where
Stokes County, 1.49 mi SSE of Francisco
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.480, -80.360

One tree reported down at Smith and Horseshoe Road.

Thunderstorm Wind, Stokes

When
August 5, 2:46 PM EST
Where
Stokes County, 2.76 mi S of Harts Store
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.480, -80.300

A tree was blown down.

Thunderstorm Wind, Stokes

When
August 5, 2:49 PM EST
Where
Stokes County, 2.16 mi SW of Harts Store
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.500, -80.330

A tree was reported down at the intersection of Route 89 and George Road.

Thunderstorm Wind, Stokes

When
August 5, 2:51 PM EST
Where
Stokes County, 2.07 mi S of Harts Store
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.490, -80.300

A tree was blown down on Ray Loop Road.

Thunderstorm Wind, Rockingham

When
August 5, 3:16 PM EST
Where
Rockingham County, Mayodan
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.420, -79.970

A tree blown onto a power line started a house fire.

Flash Flood, Watauga

When
August 5, 3:20 PM EST to 4:20 PM EST
Where
Watauga County, 0.4 mi E of Blowing Rock to 0.42 mi E of Blowing Rock
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.130, -81.673

More than six inches of water was flowing across Highway 321.

Thunderstorm Wind, Caswell

When
August 5, 3:46 PM EST
Where
Caswell County, Quick
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.400, -79.500

Several large trees were down in Ruffin and damaged some house gutters.

Thunderstorm Wind, Caswell

When
August 5, 3:51 PM EST
Where
Caswell County, 1.49 mi SSW of Yarbro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.480, -79.210

Trees were brought down on Gaddy Road.

Thunderstorm Wind, Caswell

When
August 5, 3:51 PM EST
Where
Caswell County, 0.69 mi N of Pelham
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.510, -79.470

A tree fell on a car near Pelham.

Thunderstorm Wind, Caswell

When
August 5, 3:53 PM EST
Where
Caswell County, 1.31 mi WNW of Yanceyville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.410, -79.420

A tree was blown onto a trailer on Hodges Dairy Road.

Flash Flood, Wilkes

When
August 5, 4:00 PM EST to 5:00 PM EST
Where
Wilkes County, 0.89 mi NE of Darby to 1.13 mi NE of Darby
Cause
Heavy Rain
Reported by
Public
Coordinates
36.130, -81.490

Portions of Wagon Ridge road and Homestead Road were under more than 6 inches of rapidly flowing water from a tributary of Elk Creek being out of its banks.

Thunderstorm Wind, Caswell

When
August 5, 4:01 PM EST
Where
Caswell County, 0.56 mi W of Yanceyville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.400, -79.340

A tree was down on Court Square.

Thunderstorm Wind, Stokes

When
August 5, 4:18 PM EST
Where
Stokes County, 0.89 mi NE of Moores Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.440, -80.340

A tree was blown down in the 1500 block of Route 66.

Thunderstorm Wind, Stokes

When
August 5, 4:20 PM EST
Where
Stokes County, 2.35 mi NNE of Vade Mecum
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.450, -80.300

A tree was reported down due to high winds at the intersection of Lynchburg Road and Frye Road.

Thunderstorm Wind, Stokes

When
August 5, 4:23 PM EST
Where
Stokes County, 2.98 mi SSW of Lawsonville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.440, -80.270

Several trees were brought down on Highway 89 and Clyde Amos Road.

Thunderstorm Wind, Stokes

When
August 5, 4:25 PM EST
Where
Stokes County, 1.11 mi E of Vade Mecum
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.420, -80.300

High winds brought several trees down.

Thunderstorm Wind, Stokes

When
August 5, 4:28 PM EST
Where
Stokes County, 0.69 mi N of Hartman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.430, -80.180

High winds brought down some trees on Pleasant View Church Road.

Flash Flood, Watauga

When
August 5, 5:00 PM EST to 6:00 PM EST
Where
Watauga County, 1.73 mi SSE of Valle Crucis to 1.79 mi NNE of Foscoe
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.199, -81.764

The Watauga River flooded several small roads near the river.

Flash Flood, Watauga

When
August 5, 5:00 PM EST to 6:00 PM EST
Where
Watauga County, 1.82 mi SE of Valle Crucis to 1.74 mi SE of Valle Crucis
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.199, -81.761

The Watagua River came out of its banks and caused over six inches of water to flow over New Farm Road.

Thunderstorm Wind, Rockingham

When
August 5, 5:05 PM EST
Where
Rockingham County, 1.38 mi S of Harrisons Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.410, -79.680

A tree was brought down on Harrisons Crossroads.

Thunderstorm Wind, Alleghany

When
August 5, 5:47 PM EST
Where
Alleghany County, 1.49 mi SSE of Cherry Lane
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.430, -81.010

A tree was brought down on US Route 21.

Thunderstorm Wind, Alleghany

When
August 5, 5:47 PM EST
Where
Alleghany County, 2.17 mi NE of Cherry Lane
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.470, -80.990

Tree reported down on the Blue Ridge Parkway.

Thunderstorm Wind, Alleghany

When
August 5, 5:47 PM EST
Where
Alleghany County, 2.33 mi ENE of Glade Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.490, -81.010

High winds left a tree down across Glade Valley Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256059, 256061, 256064, 256065, 256066, 256067, 256068, 256069, 256070, 256071, 256072, 256073, 256074, 256075, 256083, 256240, 256076, 256077, 256078, 256079, 256246, 256081, 256086, 256087, 256088, 256089, 256090, 256252, 258903, 256084, 256130, 256131, 256132.